Sperm allergy or seminal plasma hypersensitivity is a rare type of allergic reaction affecting mostly women. But in some cases, even men could be allergic to their own semen. 

In the U.S., 40,000 women have been reported experiencing the condition, but figures remain unclear to show how many men have the allergy, according to Healthline.  

There are also little efforts to study sperm allergy and clinics commonly misdiagnose patients due to lack of information, particularly on what exactly affects the immune system of people when exposed to semen. 

Allergic reactions commonly occur when someone had a contact with semen through the vagina, skin and the mouth. Exposure may cause skin redness, burning, swelling, pain, hives and itching.

In severe cases, an individual may experience anaphylaxis minutes after contact with semen. This condition requires immediate medical attention. 

Anaphylaxis symptoms include:

  • Difficulty breathing
  • Wheezing
  • Swollen tongue or throat
  • Rapid, weak pulse
  • Dizziness or fainting
  • Nausea
  • Vomiting
  • Diarrhea

 

What are the common causes of sperm allergy? 

The proteins found in a man’s sperm mainly cause the allergy. Some studies also suggested that certain medications or food allergens present in sperm could also trigger symptoms. The condition commonly appears with women in their early 30s. 

The most recent and severe case of anaphylaxis linked to sperm allergy was reported in Spain. Doctors said a 31-year-old woman was vomited profusely, experienced shortness of breath and was covered in hives as she went to the hospital. 

According to a report, published in the journal BMJ Case Reports, the patient's reaction occurred due to oral sex with her partner.  

But what surprised doctors was that it was the first time the woman experienced sperm allergy. They then found that her male partner took several prescription drugs before they had sex, ScienceAlert has learned.

"To our knowledge, this is the first reported case of a possible amoxicillin induced anaphylaxis in a woman after an oral sexual contact with a man who was taking the drug," the authors said in the case study. "We think that as clinicians it is important to be aware of this phenomenon... to inform and prevent potentially serious reactions in sensitised patients."